California, 2013Hail in California, August 22, 2013
August 22, 2013 · NWS EKA · 1 event in 1 county or zone
Isolated hail producing thunderstorms moved through the Big Bar area of Trinity County during a two day period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated hail producing thunderstorms moved through the Big Bar area of Trinity County during a two day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Aug 22, 9:11 AM PST, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 22, 9:11 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
1011 AM PDT THU AUG 22 2013
.SYNOPSIS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE TODAY AS AN UPPER LEVEL LOW LIFTS NORTHWARD.
THIS WEEKEND...A COOLING TREND WILL PERSIST AND THE
MARINE LAYER WILL DEEPEN AS A TROUGH APPROACHES THE
COAST.
&&
.UPDATE...ADJUSTED THE COVERAGE AND TIMING OF THUNDERSTORMS
SLIGHTLY TODAY. ACTIVITY HAS BEEN SPARKING UP OVER SISKIYOU
AND DEL NORTE COUNTIES THIS MORNING. A FEW STORMS WERE ALSO
OCCURRING OVER SW TRINITY ALONG THE S FK MTNS. UPPER LEVEL
LOW CURRENTLY OVER THE FORECAST AREA THIS MORNING WILL
CONTINUE TO TRACK NORTHWARD THROUGH THE DAY. MODEL BASED
SOUNDINGS CONTINUE TO SHOW DECENT INSTABILITY FOR A SECONDARY
SPIKE IN TSTM ACTIVITY THIS AFTERNOON AND EARLY EVENING... MAINLY
IN DEL NORTE COUNTY AND PERHAPS OVER THE HIGHER ELEVATIONS OF
TRINITY. THUS WILL MAINTAIN THE RED FLAG WARNINGS FOR THE
NORTHERN MOST FIRE WEATHER ZONES. ACTIVITY ACROSS MENDOCINO
ZONES HAS BEEN NON-EXISTENT AND WILL REDUCE TSTM COVERAGE
IN FIRE WX ZONE 277 TODAY AND REMOVE THE THREAT COMPLETELY
FOR ZONES 276 AND 202.
&&
.PREV DISCUSSION......ISSUED AT 603 AM PDT...
.SHORT TERM...TODAY THROUGH SUN...AN UPPER LEVEL LOW OFF THE
CALIFORNIA COAST IS ON A SOLID NORTHWARD TRACK BRINGING A
CONTINUED THREAT OF THUNDERSTORMS TO THE REGION THROUGH THIS
EVENING. WITH THE LOW EXPECTED TO POSITION OVER THE CWA LATER TODAY,
THUNDERSTORMS ARE ANTICIPATED TO IGNITE OVER HIGHER TERRAIN ACROSS
EASTERN DEL NORTE, TRINITY, AND NORTHERN MENDOCINO COUNTIES. AS
THE LOW LIFTS NORTHWARD CHANCES WILL DECREASE IN SOUTHERN
MENDOCINO, ALTHOUGH, THUNDERSTORMS OFFSHORE CAN POSSIBLY SWING
BACK FROM THE WESTWARD SIDE OF THE LOW AND IMPACT COASTAL AREAS.
MODELS HAVE THE LOW EJECTING OUT OF CALIFORNIA BY LATE TONIGHT BUT
MAINTAINED A DOWNWARD TREND OF POPS INTO EARLY FRIDAY MORNING FOR
THE CHANCE OF LINGERING SHOWERS.
AS THE LOW GETS ABSORBED INTO THE UPPER LEVEL FLOW, A BROADER TROUGH
WILL DIG OVER THE PACIFIC NW AND MAINTAIN A COOLING TREND ACROSS THE
INTERIOR THROUGH THE WEEKEND. A WEAK BOUNDARY WILL ACCOMPANY THE
TROUGH HOWEVER THE TROUGH LOOKS TOO DRY AND CONDITIONS TOO STABLE
FOR ADDITIONAL SHOWERS OR STORMS OVER THE WEEKEND. OTHERWISE THE
MARINE LAYER WILL DEEPEN ALLOWING FOG AND STRATUS TO PUSH DEEPER
INLAND. DRIZZLE IS POSSIBLE WITH MORNING/EVENING CLOUD COVER ALONG
THE COAST. KML
.LONG TERM...MON THROUGH THURS... RELATIVELY QUIET EXTENDED
FORECAST WITH NO PRECIPITATION EXPECTED. TEMPERATURES WILL REMAIN
SLIGHTLY BELOW NORMAL WITH MID AND UPPER-LEVEL TROUGHING SITUATED
OFF THE WEST COAST THROUGH THE PERIOD. A COUPLE SHORTWAVES WILL
PASS BY, BUT MOISTURE AND INSTABILITY LOOKS TOO LIMITED FOR
THUNDERSTORM ACTIVITY IN NW CALIFORNIA. COASTAL AREAS WILL LIKELY
CONTINUE TO SEE OVERNIGHT AND MORNING LOW CLOUDS AND FOG GIVING
WAY TO SUN MOST AFTERNOONS. AREAS SOUTH OF CAPE MENDOCINO SHOULD
SEE MORE CLEAR SKIES EVEN DURING THE OVERNIGHTS WITH NORTHERLY
LOW-LEVEL FLOW PERSISTING MUCH OF NEXT WEEK. AAD
&&
.AVIATION...STRATUS WILL LIKELY BE VERY PERSISTENT TODAY, AND WITH
A VERY LIGHT SOUTHERLY GRADIENT, SKIES WILL BE SLOW TO CLEAR IF
AT ALL TODAY. MARINE LAYER WILL BE FAIRLY DEEP AS WELL, 1500 TO
2000 FT, AND INLAND AREAS WILL BE FIRST TO SEE GRADUAL EROSION.
UPPER LOW PASSING BY ALOFT ADDS SOME UNCERTAINTY WITH POTENTIAL
FOR DESTABILIZATION ABOVE THE MARINE LAYER...BUT WITH LIGHT WINDS
ALOFT, EXPECT IT WILL BE DIFFICULT TO MIX DRIER AIR DOWN. VSBY
UNDER THE STRATUS SHOULD IMPROVE FOR SEVERAL HOURS THIS AFTERNOON
WITH CIGS COMING UP, BUT STAYING NEAR OR BELOW 1KFT. OTHER THREAT
WILL BE ISOLATED SHOWERS AND THUNDERSTORMS, MAINLY NORTH OF CAPE
MENDOCINO AND OVER THE INTERIOR HIGH TERRAIN. CONTINUED LOCALLY
SMOKEY FROM FIRES AROUND NE HUMBOLDT AND NW TRINITY COUNTY. SKIES
WILL BE HAZY ACROSS MANY INLAND LOCALES, BUT DO NOT EXPECT A
SIGNIFICANT VISIBILITY REDUCTION OUTSIDE OF LOCALIZED AREAS CLOSE
TO THE FIRES. WITH FLOW ALOFT BECOMING SOUTHWESTERLY THE NEXT FEW
DAYS, SMOKE CONDITIONS WILL IMPROVE OVER MUCH OF NW CALIFORNIA. AAD
&&
.MARINE...06Z ASCAT PASS SHOWED LGT VRB WINDS ACROSS THE WATERS.
THIS WILL CONTINUE TODAY AS THE PRES GRADIENT REMAINS WEAK. ISOLD
TSTMS REMAIN POSSIBLE THROUGH THE AFTERNOON AS THE UPPER LOW MOVES N
TODAY. PRES GRADIENT WILL BEGIN TO TIGHTEN OVERNIGHT INTO FRI AS
HIGH PRES OFFSHORE SHIFTS E. STRONGEST NLY WINDS WILL BE OFFSHORE S
OF CAPE MENDO WHERE MARGINAL ADVISORY CONDITIONS WILL OCCUR.
CONDITIONS WILL EASE SOME THIS WEEKEND WITH LGT-MDT WINDS AND SEAS
PREVAILING INTO NEXT WEEK. BC
&&
.FIRE WEATHER...THE THREAT OF ISOLATED TO SCATTERED THUNDERSTORMS
CONTINUES THROUGH THIS AFTERNOON AS THE UPPER LEVEL LOW LIFTS
NORTHWARD. STORMS ARE ANTICIPATED TO IGNITE OVER HIGHER TERRAIN
ACROSS EASTERN DISTRICTS AND PROPAGATE TOWARDS THE COAST. CHANCES FOR
STORMS ACROSS SOUTHERN MENDOCINO ARE LOWER TODAY AS THE LOW LIFTS
TO THE NORTH SO ALLOWED THE RED FLAG WARNING TO DROP OFF AT 12Z
FOR FWZ276. THE THREAT FOR NEW FIRE STARTS WILL DECREASE INTO THE
WEEKEND AS THE LOW GETS ABSORBED IN THE UPPER LEVEL FLOW. A
BROADER TROUGH WILL DIG OVER THE PACIFIC NW THROUGH THE WEEKEND
BUT MOISTURE AND INSTABILITY WILL BE TOO LIMITED FOR ANY SHOWERS
OR STORMS TO DEVELOP IN NW CALIFORNIA.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING CAZ003-004-076.
NORTHWEST CALIFORNIA COASTAL WATERS...NONE.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Aug 22, 4:33 AM PST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
533 AM PDT THU AUG 22 2013
CAZ001-231245-
REDWOOD COAST-
533 AM PDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ002-231245-
MENDOCINO COAST-
533 AM PDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ003-231245-
NORTH COAST INTERIOR-
533 AM PDT THU AUG 22 2013
...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE.
SMOKE MAY BECOME DENSE IN VALLEY LOCATIONS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ076-231245-
MENDOCINO INTERIOR-
533 AM PDT THU AUG 22 2013
...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ004-231245-
UPPER TRINITY RIVER-
533 AM PDT THU AUG 22 2013
...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A RED FLAG WARNING IS IN EFFECT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
In the hours before
Local storm report, Aug 22, 9:41 AM PST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1041 AM PDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL GASQUET 41.85N 123.97W
08/22/2013 M0.25 INCH DEL NORTE CA PUBLIC
RETIRED WEATHER SPOTTER REPORTED HEAVY RAIN IN A
THUNDERSTORM WITH LIGHTNING AND SMALL HAIL. BEEN HEARING
THUNDER AT A DISTANT FOR ALMOST AN HOUR.
&&
ASHFORDSpecial weather statement, Aug 22, 11:08 AM PST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
1208 PM PDT THU AUG 22 2013
CAZ001-003-221930-
DEL NORTE CA-
1208 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN DEL NORTE COUNTY IN NORTHWEST CALIFORNIA
UNTIL 1230 PM PDT
AT 1201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CRESCENT CITY...MOVING
NORTHWEST AT 20 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4167 12393 4161 12412 4166 12415 4173 12417
4174 12422 4177 12427 4190 12421 4199 12422
4200 12421 4200 12408
TIME...MOT...LOC 1906Z 157DEG 21KT 4173 12410
MFMSpecial weather statement, Aug 22, 1:23 PM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
223 PM PDT THU AUG 22 2013
CAZ003-222200-
DEL NORTE CA-
223 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN DEL NORTE COUNTY IN NORTHWEST CALIFORNIA
UNTIL 300 PM PDT
AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF HAPPY CAMP...MOVING NORTHWEST AT
15 MPH.
DIME SIZE HAIL AND LOCALLY GUSTY WINDS ARE EXPECTED WITH THIS
STORM....ALONG WITH FREQUENT LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4199 12352 4199 12353 4196 12352 4191 12355
4188 12360 4188 12364 4184 12366 4183 12369
4181 12370 4200 12395 4201 12352
TIME...MOT...LOC 2122Z 151DEG 15KT 4187 12359
STPSpecial weather statement, Aug 22, 1:24 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
224 PM PDT THU AUG 22 2013
CAZ003-222200-
DEL NORTE CA-
224 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN DEL NORTE COUNTY IN NORTHWEST CALIFORNIA
UNTIL 300 PM PDT
AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF HAPPY CAMP...MOVING NORTHWEST AT
15 MPH.
DIME SIZE HAIL AND LOCALLY GUSTY WINDS ARE EXPECTED WITH THIS
STORM....ALONG WITH FREQUENT LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4199 12352 4199 12353 4196 12352 4191 12355
4188 12360 4188 12364 4184 12366 4183 12369
4181 12370 4200 12395 4201 12352
TIME...MOT...LOC 2122Z 151DEG 15KT 4187 12359
STPSpecial weather statement, Aug 22, 1:47 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
247 PM PDT THU AUG 22 2013
CAZ004-222230-
TRINITY CA-
247 PM PDT THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL TRINITY COUNTY IN NORTHWEST CALIFORNIA
UNTIL 330 PM PDT
AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIG BAR...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL IS EXPECTED WITH THIS STORM....ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4091 12339 4089 12310 4064 12316 4066 12340
TIME...MOT...LOC 2146Z 234DEG 9KT 4074 12326
MFM
Local storm report, Aug 22, 1:56 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
256 PM PDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 2 ENE BIG BAR 40.74N 123.21W
08/22/2013 M0.50 INCH TRINITY CA TRAINED SPOTTER
AT BIG FLAT NEAR BIG BAR...TRINITY COUNTY REPORTED STRONG
THUNDERSTORM WITH MODERATE TO HEAVY RAIN...DIME SIZE HAIL
AND FREQUENT LIGHTNING. HAS BEEN THUNDERING FOR NEARLY 1
HOUR
&&
ASHFORDHail, Trinity
- When
- August 22, 2:00 PM PST to 2:30 PM PST
- Where
- Trinity County, Big Bar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.730, -123.250
A thunderstorm impacted Big Bar and produced a hail event that lasted for 30 minutes. The estimated hail size was as large as a golf ball. The hail covered the ground to a depth of 2 inches with drifts up to 6 inches deep.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475440.